2015, 12(3): 451-472. doi: 10.3934/mbe.2015.12.451

A two or three compartments hyperbolic reaction-diffusion model for the aquatic food chain

1. 

Department of Mathematics and Computer Science, University of Messina, Viale F. Stagno D'Alcontres 31, I-98166 Messina, Italy, Italy, Italy

Received  February 2014 Revised  November 2014 Published  January 2015

Two hyperbolic reaction-diffusion models are built up in the framework of Extended Thermodynamics in order to describe the spatio-temporal interactions occurring in a two or three compartments aquatic food chain. The first model focuses on the dynamics between phytoplankton and zooplankton, whereas the second one accounts also for the nutrient. In these models, infections and influence of illumination on photosynthesis are neglected. It is assumed that the zooplankton predation follows a Holling type-III functional response, while the zooplankton mortality is linear. Owing to the hyperbolic structure of our equations, the wave processes occur at finite velocity, so that the paradox of instantaneous diffusion of biological quantities, typical of parabolic systems, is consequently removed. The character of steady states and travelling waves, together with the occurrence of Hopf bifurcations, is then discussed through linear stability analysis. The governing equations are also integrated numerically to validate the analytical results herein obtained and to extract additional information on the population dynamics.
Citation: Elvira Barbera, Giancarlo Consolo, Giovanna Valenti. A two or three compartments hyperbolic reaction-diffusion model for the aquatic food chain. Mathematical Biosciences & Engineering, 2015, 12 (3) : 451-472. doi: 10.3934/mbe.2015.12.451
References:
[1]

M. Al-Ghoul and B. C. Eu, Hyperbolic reaction-diffusion equations and irreversible thermodynamics, Physica D, 90 (1996), 119-153. doi: 10.1016/0167-2789(95)00231-6.

[2]

E. Barbera, C. Currò and G. Valenti, A hyperbolic reaction-diffusion model for the hantavirus infection, Mathematical Methods in Applied Sciences, 31 (2008), 481-499. doi: 10.1002/mma.929.

[3]

E. Barbera, C. Currò and G. Valenti, A hyperbolic model for the effects of urbanization on air pollution, Applied Mathematical Modelling, 34 (2010), 2192-2202. doi: 10.1016/j.apm.2009.10.030.

[4]

E. Barbera, C. Currò and G. Valenti, Wave features of a hyperbolic prey-predator model, Mathematical Methods in the Applied Sciences, 33 (2010), 1504-1515. doi: 10.1002/mma.1270.

[5]

E. Barbera, G. Consolo and G. Valenti, Spread of infectious diseases in a hyperbolic reaction-diffusion susceptible-infected-removed model, Physical Review E, 88 (2013), 052719. doi: 10.1103/PhysRevE.88.052719.

[6]

K. Boushaba, O. Arino and A. Boussouar, A mathematical model for phytoplankton, Mathematical Models and Methods in Applied Sciences, 12 (2002), 871-901. doi: 10.1142/S0218202502001945.

[7]

S. J. Brentnall, K. J. Richards, J. Brindley and E. Murphy, Plankton patchiness and its effect on larger-scale productivity, Journal of Plankton Research, 25 (2003), 121-140. doi: 10.1093/plankt/25.2.121.

[8]

M. P. Cassinari, M. Groppi and C. Tebaldi, Effects of predation efficiencies on the dynamics of a tritrophic food chain, Mathematical Biosciences and Engineering, 4 (2007), 431-456. doi: 10.3934/mbe.2007.4.431.

[9]

A. Chatterjee, S. Pal and S. Chatterjee, Bottom up and top down effect on toxin producing phytoplankton and its consequence on the formation of plankton bloom, Applied Mathematics and Computation, 218 (2011), 3387-3398. doi: 10.1016/j.amc.2011.08.082.

[10]

J. Chattopadhyay and S. Pal, Viral infection on phytoplankton-zooplankton system-a mathematical model, Ecological Modelling, 151 (2002), 15-28. doi: 10.1016/S0304-3800(01)00415-X.

[11]

C. Currò, D. Fusco and G. Valenti, Nonlinear wave analysis of a dissipative hyperbolic model of interest in biodynamics, Far East Journal of Applied Mathematics, 13 (2003), 195-215.

[12]

S. R. Dumbar and H. G. Othmer, On a nonlinear hyperbolic equation describing transmission lines, cell movement, and branching random walks, in Nonlinear Oscillations in Biology and Chemistry (ed. H.G. Othmer), Lecture Notes in Biomathematics, Berlin, 66 (1986), 274-289. doi: 10.1007/978-3-642-93318-9_18.

[13]

U. Ebert, M. Array, N. Temme, B. Sommeijer and J. Huisman, Critical Conditions for Phytoplankton Blooms, Bulletin of Mathematical Biology, 63 (2001), 1095-1124. doi: 10.1006/bulm.2001.0261.

[14]

A. M. Edwards and J. Brindley, Zooplankton mortality and the dynamical behaviour of plankton ecosystem models, Bulletin of Mathematical Biology, 61 (1999), 303-339. doi: 10.1006/bulm.1998.0082.

[15]

A. M. Edwards and A. Yool, The role of higher predation in plankton population models, Journal of Plankton Research, 22 (2000), 1085-1112. doi: 10.1093/plankt/22.6.1085.

[16]

A. M. Edwards, Adding detritus to a nutrient-phytoplankton-zooplankton model: A dynamical systems approach, Journal of Plankton Research, 23 (2001), 389-413. doi: 10.1093/plankt/23.4.389.

[17]

J. Fort and V. Méndez, Wavefronts in time-delayed reaction-diffusion system. Theory and comparison to experiments, Reports on Progress in Physics, 65 (2002), 895-954. doi: 10.1088/0034-4885/65/6/201.

[18]

J. A. Freund, S. Mieruch, B. Scholze, K. Wiltshire and U. Feudel, Bloom dynamics in a seasonally forced phytoplankton-zooplankton model: Trigger mechanisms and timing effects, Ecological complexity, 3 (2006), 129-139. doi: 10.1016/j.ecocom.2005.11.001.

[19]

K. O. Friedrichs and P. D. Lax, System of Conservation Equation with a convex extension, Proceedings of the National Academy of Sciences USA, 68 (1971), 1686-1688. doi: 10.1073/pnas.68.8.1686.

[20]

I. Koszalka, A. Bracco, C. Pasquero and A. Provenzale, Plankton cycles disguised by turbulent advection, Theoretical Population Biology, 72 (2007), 1-6. doi: 10.1016/j.tpb.2007.03.007.

[21]

I. S. Liu, Method of Lagrange multipliers for exploitation of the entropy principle, Archive for Rational Mechanics and Analysis, 46 (1972), 131-148. doi: 10.1007/BF00250688.

[22]

H. Malchow, F. M. Hilker, R. R. Sarkar and K. Brauer, Spatiotemporal patterns in an excitable system with lysogenic viral infection, Mathematical and Computer Modelling, 42 (2005), 1035-1048. doi: 10.1016/j.mcm.2004.10.025.

[23]

L. Matthews and J. Brindley, Patchiness in plankton populations, Dynamics and Stability of Systems, 12 (1997), 39-59. doi: 10.1080/02681119708806235.

[24]

B. Mukhopadhyay and R. Bhattacharyya, Modelling phytoplankton allelopathy in a nutrient-plankton model with spatial heterogeneity, Ecological modelling, 198 (2006), 163-173. doi: 10.1016/j.ecolmodel.2006.04.005.

[25]

B. Mukhopadhyay and R. Bhattacharyya, Role of gestation delay in a plankton-fish model under stochastic fluctuations, Mathematical Biosciences, 215 (2008), 26-34. doi: 10.1016/j.mbs.2008.05.007.

[26]

I. Müller and T. Ruggeri, Rational Extended Thermodynamics, Springer, New York, 1998. doi: 10.1007/978-1-4612-2210-1.

[27]

J. D. Murray, Mathematical Biology I: An Introduction, third ed., Springer, Berlin, 2002.

[28]

A. Palumbo and G. Valenti, A mathematical model for a spatial predator-prey interaction, Mathematical Methods in the Applied Sciences, 25 (2002), 945-954. doi: 10.1002/mma.322.

[29]

J. H. Steele and E. W. Henderson, A simple plankton model, The American Naturalist, 117 (1981), 676-691.

[30]

J. H. Steele and E. W. Henderson, The role of predation in plankton models, Journal of Plankton Research, 14 (1992), 157-172. doi: 10.1093/plankt/14.1.157.

[31]

J. E. Truscott and J. Brindley, Ocean plankton populations as excitable media, Bulletin of Mathematical Biology, 56 (1994), 981-998. doi: 10.1016/S0092-8240(05)80300-3.

[32]

J. E. Truscott and J. Brindley, Equilibria, Stability and Excitability in a General Class of Plankton Population Models, Philosophical Transactions: Physical Sciences and Engineering, Nonlinear Phenomena in Excitable Media, 347 (1994), 703-718. doi: 10.1098/rsta.1994.0076.

[33]

R. K. Upadhyay, W. Wang and N. K. Thakur, Spatiotemporal dynamics in a spatial plankton system, The Mathematical Modelling of Natural Phenomena, 5 (2010), 102-122. doi: 10.1051/mmnp/20105507.

show all references

References:
[1]

M. Al-Ghoul and B. C. Eu, Hyperbolic reaction-diffusion equations and irreversible thermodynamics, Physica D, 90 (1996), 119-153. doi: 10.1016/0167-2789(95)00231-6.

[2]

E. Barbera, C. Currò and G. Valenti, A hyperbolic reaction-diffusion model for the hantavirus infection, Mathematical Methods in Applied Sciences, 31 (2008), 481-499. doi: 10.1002/mma.929.

[3]

E. Barbera, C. Currò and G. Valenti, A hyperbolic model for the effects of urbanization on air pollution, Applied Mathematical Modelling, 34 (2010), 2192-2202. doi: 10.1016/j.apm.2009.10.030.

[4]

E. Barbera, C. Currò and G. Valenti, Wave features of a hyperbolic prey-predator model, Mathematical Methods in the Applied Sciences, 33 (2010), 1504-1515. doi: 10.1002/mma.1270.

[5]

E. Barbera, G. Consolo and G. Valenti, Spread of infectious diseases in a hyperbolic reaction-diffusion susceptible-infected-removed model, Physical Review E, 88 (2013), 052719. doi: 10.1103/PhysRevE.88.052719.

[6]

K. Boushaba, O. Arino and A. Boussouar, A mathematical model for phytoplankton, Mathematical Models and Methods in Applied Sciences, 12 (2002), 871-901. doi: 10.1142/S0218202502001945.

[7]

S. J. Brentnall, K. J. Richards, J. Brindley and E. Murphy, Plankton patchiness and its effect on larger-scale productivity, Journal of Plankton Research, 25 (2003), 121-140. doi: 10.1093/plankt/25.2.121.

[8]

M. P. Cassinari, M. Groppi and C. Tebaldi, Effects of predation efficiencies on the dynamics of a tritrophic food chain, Mathematical Biosciences and Engineering, 4 (2007), 431-456. doi: 10.3934/mbe.2007.4.431.

[9]

A. Chatterjee, S. Pal and S. Chatterjee, Bottom up and top down effect on toxin producing phytoplankton and its consequence on the formation of plankton bloom, Applied Mathematics and Computation, 218 (2011), 3387-3398. doi: 10.1016/j.amc.2011.08.082.

[10]

J. Chattopadhyay and S. Pal, Viral infection on phytoplankton-zooplankton system-a mathematical model, Ecological Modelling, 151 (2002), 15-28. doi: 10.1016/S0304-3800(01)00415-X.

[11]

C. Currò, D. Fusco and G. Valenti, Nonlinear wave analysis of a dissipative hyperbolic model of interest in biodynamics, Far East Journal of Applied Mathematics, 13 (2003), 195-215.

[12]

S. R. Dumbar and H. G. Othmer, On a nonlinear hyperbolic equation describing transmission lines, cell movement, and branching random walks, in Nonlinear Oscillations in Biology and Chemistry (ed. H.G. Othmer), Lecture Notes in Biomathematics, Berlin, 66 (1986), 274-289. doi: 10.1007/978-3-642-93318-9_18.

[13]

U. Ebert, M. Array, N. Temme, B. Sommeijer and J. Huisman, Critical Conditions for Phytoplankton Blooms, Bulletin of Mathematical Biology, 63 (2001), 1095-1124. doi: 10.1006/bulm.2001.0261.

[14]

A. M. Edwards and J. Brindley, Zooplankton mortality and the dynamical behaviour of plankton ecosystem models, Bulletin of Mathematical Biology, 61 (1999), 303-339. doi: 10.1006/bulm.1998.0082.

[15]

A. M. Edwards and A. Yool, The role of higher predation in plankton population models, Journal of Plankton Research, 22 (2000), 1085-1112. doi: 10.1093/plankt/22.6.1085.

[16]

A. M. Edwards, Adding detritus to a nutrient-phytoplankton-zooplankton model: A dynamical systems approach, Journal of Plankton Research, 23 (2001), 389-413. doi: 10.1093/plankt/23.4.389.

[17]

J. Fort and V. Méndez, Wavefronts in time-delayed reaction-diffusion system. Theory and comparison to experiments, Reports on Progress in Physics, 65 (2002), 895-954. doi: 10.1088/0034-4885/65/6/201.

[18]

J. A. Freund, S. Mieruch, B. Scholze, K. Wiltshire and U. Feudel, Bloom dynamics in a seasonally forced phytoplankton-zooplankton model: Trigger mechanisms and timing effects, Ecological complexity, 3 (2006), 129-139. doi: 10.1016/j.ecocom.2005.11.001.

[19]

K. O. Friedrichs and P. D. Lax, System of Conservation Equation with a convex extension, Proceedings of the National Academy of Sciences USA, 68 (1971), 1686-1688. doi: 10.1073/pnas.68.8.1686.

[20]

I. Koszalka, A. Bracco, C. Pasquero and A. Provenzale, Plankton cycles disguised by turbulent advection, Theoretical Population Biology, 72 (2007), 1-6. doi: 10.1016/j.tpb.2007.03.007.

[21]

I. S. Liu, Method of Lagrange multipliers for exploitation of the entropy principle, Archive for Rational Mechanics and Analysis, 46 (1972), 131-148. doi: 10.1007/BF00250688.

[22]

H. Malchow, F. M. Hilker, R. R. Sarkar and K. Brauer, Spatiotemporal patterns in an excitable system with lysogenic viral infection, Mathematical and Computer Modelling, 42 (2005), 1035-1048. doi: 10.1016/j.mcm.2004.10.025.

[23]

L. Matthews and J. Brindley, Patchiness in plankton populations, Dynamics and Stability of Systems, 12 (1997), 39-59. doi: 10.1080/02681119708806235.

[24]

B. Mukhopadhyay and R. Bhattacharyya, Modelling phytoplankton allelopathy in a nutrient-plankton model with spatial heterogeneity, Ecological modelling, 198 (2006), 163-173. doi: 10.1016/j.ecolmodel.2006.04.005.

[25]

B. Mukhopadhyay and R. Bhattacharyya, Role of gestation delay in a plankton-fish model under stochastic fluctuations, Mathematical Biosciences, 215 (2008), 26-34. doi: 10.1016/j.mbs.2008.05.007.

[26]

I. Müller and T. Ruggeri, Rational Extended Thermodynamics, Springer, New York, 1998. doi: 10.1007/978-1-4612-2210-1.

[27]

J. D. Murray, Mathematical Biology I: An Introduction, third ed., Springer, Berlin, 2002.

[28]

A. Palumbo and G. Valenti, A mathematical model for a spatial predator-prey interaction, Mathematical Methods in the Applied Sciences, 25 (2002), 945-954. doi: 10.1002/mma.322.

[29]

J. H. Steele and E. W. Henderson, A simple plankton model, The American Naturalist, 117 (1981), 676-691.

[30]

J. H. Steele and E. W. Henderson, The role of predation in plankton models, Journal of Plankton Research, 14 (1992), 157-172. doi: 10.1093/plankt/14.1.157.

[31]

J. E. Truscott and J. Brindley, Ocean plankton populations as excitable media, Bulletin of Mathematical Biology, 56 (1994), 981-998. doi: 10.1016/S0092-8240(05)80300-3.

[32]

J. E. Truscott and J. Brindley, Equilibria, Stability and Excitability in a General Class of Plankton Population Models, Philosophical Transactions: Physical Sciences and Engineering, Nonlinear Phenomena in Excitable Media, 347 (1994), 703-718. doi: 10.1098/rsta.1994.0076.

[33]

R. K. Upadhyay, W. Wang and N. K. Thakur, Spatiotemporal dynamics in a spatial plankton system, The Mathematical Modelling of Natural Phenomena, 5 (2010), 102-122. doi: 10.1051/mmnp/20105507.

[1]

Jiang Liu, Xiaohui Shang, Zengji Du. Traveling wave solutions of a reaction-diffusion predator-prey model. Discrete and Continuous Dynamical Systems - S, 2017, 10 (5) : 1063-1078. doi: 10.3934/dcdss.2017057

[2]

Bang-Sheng Han, Zhi-Cheng Wang. Traveling wave solutions in a nonlocal reaction-diffusion population model. Communications on Pure and Applied Analysis, 2016, 15 (3) : 1057-1076. doi: 10.3934/cpaa.2016.15.1057

[3]

Bingtuan Li, William F. Fagan, Garrett Otto, Chunwei Wang. Spreading speeds and traveling wave solutions in a competitive reaction-diffusion model for species persistence in a stream. Discrete and Continuous Dynamical Systems - B, 2014, 19 (10) : 3267-3281. doi: 10.3934/dcdsb.2014.19.3267

[4]

Kota Ikeda, Masayasu Mimura. Traveling wave solutions of a 3-component reaction-diffusion model in smoldering combustion. Communications on Pure and Applied Analysis, 2012, 11 (1) : 275-305. doi: 10.3934/cpaa.2012.11.275

[5]

Joaquin Riviera, Yi Li. Existence of traveling wave solutions for a nonlocal reaction-diffusion model of influenza a drift. Discrete and Continuous Dynamical Systems - B, 2010, 13 (1) : 157-174. doi: 10.3934/dcdsb.2010.13.157

[6]

Wei-Jian Bo, Guo Lin, Shigui Ruan. Traveling wave solutions for time periodic reaction-diffusion systems. Discrete and Continuous Dynamical Systems, 2018, 38 (9) : 4329-4351. doi: 10.3934/dcds.2018189

[7]

Cheng-Hsiung Hsu, Jian-Jhong Lin. Stability analysis of traveling wave solutions for lattice reaction-diffusion equations. Discrete and Continuous Dynamical Systems - B, 2020, 25 (5) : 1757-1774. doi: 10.3934/dcdsb.2020001

[8]

Rebecca McKay, Theodore Kolokolnikov, Paul Muir. Interface oscillations in reaction-diffusion systems above the Hopf bifurcation. Discrete and Continuous Dynamical Systems - B, 2012, 17 (7) : 2523-2543. doi: 10.3934/dcdsb.2012.17.2523

[9]

Wei Feng, C. V. Pao, Xin Lu. Global attractors of reaction-diffusion systems modeling food chain populations with delays. Communications on Pure and Applied Analysis, 2011, 10 (5) : 1463-1478. doi: 10.3934/cpaa.2011.10.1463

[10]

Guo Lin, Haiyan Wang. Traveling wave solutions of a reaction-diffusion equation with state-dependent delay. Communications on Pure and Applied Analysis, 2016, 15 (2) : 319-334. doi: 10.3934/cpaa.2016.15.319

[11]

Xiaojie Hou, Yi Li. Local stability of traveling-wave solutions of nonlinear reaction-diffusion equations. Discrete and Continuous Dynamical Systems, 2006, 15 (2) : 681-701. doi: 10.3934/dcds.2006.15.681

[12]

Tatsuki Mori, Kousuke Kuto, Masaharu Nagayama, Tohru Tsujikawa, Shoji Yotsutani. Global bifurcation sheet and diagrams of wave-pinning in a reaction-diffusion model for cell polarization. Conference Publications, 2015, 2015 (special) : 861-877. doi: 10.3934/proc.2015.0861

[13]

Qi An, Weihua Jiang. Spatiotemporal attractors generated by the Turing-Hopf bifurcation in a time-delayed reaction-diffusion system. Discrete and Continuous Dynamical Systems - B, 2019, 24 (2) : 487-510. doi: 10.3934/dcdsb.2018183

[14]

Tianran Zhang. Traveling waves for a reaction-diffusion model with a cyclic structure. Discrete and Continuous Dynamical Systems - B, 2020, 25 (5) : 1859-1870. doi: 10.3934/dcdsb.2020006

[15]

Lianzhang Bao, Zhengfang Zhou. Traveling wave solutions for a one dimensional model of cell-to-cell adhesion and diffusion with monostable reaction term. Discrete and Continuous Dynamical Systems - S, 2017, 10 (3) : 395-412. doi: 10.3934/dcdss.2017019

[16]

Tiberiu Harko, Man Kwong Mak. Travelling wave solutions of the reaction-diffusion mathematical model of glioblastoma growth: An Abel equation based approach. Mathematical Biosciences & Engineering, 2015, 12 (1) : 41-69. doi: 10.3934/mbe.2015.12.41

[17]

Xiaojie Hou, Yi Li, Kenneth R. Meyer. Traveling wave solutions for a reaction diffusion equation with double degenerate nonlinearities. Discrete and Continuous Dynamical Systems, 2010, 26 (1) : 265-290. doi: 10.3934/dcds.2010.26.265

[18]

Zhi-Xian Yu, Rong Yuan. Traveling wave fronts in reaction-diffusion systems with spatio-temporal delay and applications. Discrete and Continuous Dynamical Systems - B, 2010, 13 (3) : 709-728. doi: 10.3934/dcdsb.2010.13.709

[19]

Zhaosheng Feng. Traveling waves to a reaction-diffusion equation. Conference Publications, 2007, 2007 (Special) : 382-390. doi: 10.3934/proc.2007.2007.382

[20]

Hongyong Zhao, Daiyong Wu. Point to point traveling wave and periodic traveling wave induced by Hopf bifurcation for a diffusive predator-prey system. Discrete and Continuous Dynamical Systems - S, 2020, 13 (11) : 3271-3284. doi: 10.3934/dcdss.2020129

2018 Impact Factor: 1.313

Metrics

  • PDF downloads (45)
  • HTML views (0)
  • Cited by (8)

[Back to Top]